JOURNAL BROWSE
Search
Advanced SearchSearch Tips
Effects of Overdispersion on Testing for Serial Dependence in the Time Series of Counts Data
facebook(new window)  Pirnt(new window) E-mail(new window) Excel Download
 Title & Authors
Effects of Overdispersion on Testing for Serial Dependence in the Time Series of Counts Data
Kim, Hee-Young; Park, You-Sung;
  PDF(new window)
 Abstract
To test for the serial dependence in time series of counts data, Jung and Tremayne (2003) evaluated the size and power of several tests under the class of INARMA models based on binomial thinning operations for Poisson marginal distributions. The overdispersion phenomenon(i.e., a variance greater than the expectation) is common in the real world. Overdispersed count data can be modeled by using alternative thinning operations such as random coefficient thinning, iterated thinning, and quasi-binomial thinning. Such thinning operations can lead to time series models of counts with negative binomial or generalized Poisson marginal distributions. This paper examines whether the test statistics used by Jung and Tremayne (2003) on serial dependence in time series of counts data are affected by overdispersion.
 Keywords
Overdispersion;negative binomial;generalized Poisson;time series of counts data;serial dependence;
 Language
English
 Cited by
 References
1.
Al-Osh, M. A. and Aly, E. E. A. A. (1992). First order autoregressive time series with negative binomial and geometric marginals, Communications in Statistics-Theory and Methods, 21, 2483–2492.

2.
Al-Osh, M. A. and Alzaid, A. A. (1987). First-order integer-valued autoregressive(INAR(1)) process, Journal of Time Series Analysis, 8, 261–275.

3.
Alzaid, A. A. and Al-Osh, M. A. (1993). Some autoregressive moving average processes with generalized Poisson, Annals of the Institute of Statistical Mathematics, 45, 223–232.

4.
Consul, P. C. and Jain, G. C. (1973). A generalized Poisson distribution, Technometrics, 15, 791–799.

5.
Freeland, K. (1998). Statistical analysis of discrete time series with application to the analysis of workers compensation claims data, PhD thesis, University of British Columbia.

6.
Joe, H. (1996). Time series models with univariate margins in the convolution-closed infinitely divisible class, Journal of Applied Probability, 33, 664–677.

7.
Joe, H. and Zhu, R. (2005). Generalized Poisson distribution: The property of mixture of Poisson and comparison with negative binomial distribution, Biometrical Journal, 47, 219–229.

8.
Jung, R. C. and Tremayne, A. R. (2003). Testing for serial dependence in time series models of counts, Journal of Time Series Analysis, 24, 65–84.

9.
Jung, R. C. and Tremayne, A. R. (2006). Binomial thinning models for integer time series, Statistical Modelling, 6, 81–96.

10.
Ljung, G. M. and Box, G. E. P. (1978). On a measure of lack of fit in time series models, Biometrika, 65, 297–303.

11.
McKenzie, E. (1985). Some simple models for discrete variate time series, Water Resour Bulletin, 21, 645–650.

12.
Mills, T. M. and Seneta, E. (1989). Goodness-of-fit for a branching process with immigration using sample partial autocorrelations, Stochastic Processes and Their Applications, 33, 151–161.

13.
Nikoloulopoulos, A. K. and Karlis, D. (2008). On modeling count data: A comparison of some well-known discrete distributions, Journal of Statistical Computation and Simulation, 78, 437–457.

14.
Steutel, F. W. and van Harn, K. (1979). Discrete analogues of self-decomposability and stability, The Annals of Probability, 7, 893–899.

15.
Venkataraman, K. N. (1982). A time series approach to the study of the simple subcritical Galton Watson process with immigration, Advances in Applied Probability, 14, 1-20. crossref(new window)

16.
Wald, A. and Wolfowitz, J. (1940). On a test whether two samples are from the same population, Annals of Mathematical Statistics, 11, 147–162.

17.
Weiss, C. H. (2008). Thinning operations for modeling time series of counts-a survey, Advances in Statistical Analysis, 92, 319–341.

18.
Zheng, H., Basawa, I. V. and Datta, S. (2007). First-order random coefficient integer-valued autore-gressive processes, Journal of Statistical Planning and Inference, 137, 212–229.